Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 57, NWS Pittsburgh, PA

June 16, 2004Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2004, 2:31 PM EDT for Monongalia County, Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 2:31 PM EDT (18:31 UTC)
Expired
Jun 16, 2004, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 161835
FFWPBZ
WVC061-077-162130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONGALIA COUNTY IN WEST VIRGINIA
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM EASTERN MONONGALIA COUNTY INTO NORTH CENTRAL AND
  EASTERN PRESTON COUNTY. RADAR ESTIMATES AS MUCH AS 2 INCHES OF RAIN
  IN THE LAST 90 MINUTES IN LAUREL RUN IN PRESTON COUNTY.

* OTHER AREAS IN JEOPARDY OF FLOODING IN PRESTON COUNTY INCLUDE...
  HAZEL RUN AND JOE RUN. IN MONONGALIA COUNTY...BASINS IN DANGER OF
  FLOODING INCLUDE...COLE RUN...MORGAN RUN...AND GLADE RUN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 3970 7953 3941 7953 3945 7989 3968 7986

$$
1 follow-up statement
000 
WGUS71 KPBZ 162103
FFSPBZ
WVC061-077-162130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT WED JUN 16 2004

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONONGALIA AND
 PRESTON COUNTIES...

NO FLOODING WAS REPORTED...BUT MANY STREAMS ARE RUNNING NEAR BANKFUL.
NO ADDITIONAL HEAVY RAIN IS EXPECTED.
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:08 AM EDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 16, 3:08 AM EDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT WED JUN 16 2004

.DISCUSSION...

FRONTAL BOUNDARY IS STILL PRODUCING SHOWERS JUST SOUTH OF OUR CWA.
AS THE FRONTAL PUSHES BACK NORTH TODAY SHOWERS AND THUNDERSTORMS
WILL BE LIKELY.  SINCE THE GROUND IS QUITE SATURATED AND THE
POTENTIAL FOR HEAVY RAIN EXISTS TODAY...I WILL KEEP THE FLOOD WATCH
IN EFFECT.  THE FRONT SHOULD BE NORTH OF THE AREA BY LATE THIS
AFTERNOON.

CHECKING THE INITIALIZATION OF THE MODELS INDICATED THAT THE ETA
MODEL HAD THE FRONT WAY TOO FAR SOUTH AT 00Z.  BASED ON THIS
INFORMATION...I DECIDED TO GO WITH THE GFS MODEL WHICH INITIALIZED
MUCH BETTER WITH THE LOCATION OF THE BOUNDARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        83  66  80  66 /  60  60  60  50
WHEELING,   WV        84  66  83  66 /  70  60  60  50
MORGANTOWN, WV        85  68  83  66 /  70  60  50  40
ZANESVILLE, OH        81  70  83  67 /  60  50  50  50
NEW PHILADELPHIA, OH  83  65  81  66 /  60  60  60  50
FRANKLIN, PA          81  67  74  65 /  60  60  70  50
DUBOIS, PA            81  66  75  65 /  60  60  70  50
LATROBE, PA           84  66  80  64 /  60  60  60  50
BUTLER, PA            83  66  79  66 /  60  60  70  50
INDIANA, PA           82  66  78  64 /  60  60  70  50
OAKLAND, MD           76  64  79  62 /  70  60  50  40
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TODAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TODAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

66/66
Hazardous weather outlook, Jun 16, 5:21 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT WED JUN 16 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-160920-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
521 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...A SLIGHT CHANCE OF SEVERE WEATHER IS
EXPECTED ON DAY TWO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.